Weak Convergence and Unconditionally Convergent Series in Uniformly Convex Spaces

  • Joseph Diestel
Part of the Graduate Texts in Mathematics book series (GTM, volume 92)


In this chapter, we prove three results too stunning not to be in the spotlight. These results are typical of the most attractive aspects of the theory of Banach spaces in that they are proved under easily stated, commonly understood hypotheses, are readily appreciated by Banach spacers and non-Banach spacers alike, and have proofs that bare their geometric souls.


Banach Space Weak Convergence Orlicz Space Convex Space Lorentz Space 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Akimovič, B. A. 1972. On uniformly convex and uniformly smooth Orlicz spaces. Teor. Funckii Funkcional Anal. & Prilozen, 15, 114–120 (Russian).Google Scholar
  2. Altshuler, Z. 1975. Uniform convexity in Lorentz sequence spaces. Israeli. Math., 20, 260 – 274.MathSciNetMATHCrossRefGoogle Scholar
  3. Altshuler, Z. 1980. The modulus of convexity of Lorentz and Orlicz sequence spaces, Notes in Banach Spaces. Austin: University of Texas Press, pp. 359 – 378.Google Scholar
  4. Arazy, J. 1981. On the geometry of the unit ball of unitary matrix spaces. Integral Equations and Operator Theory, 4, 151 – 171.MathSciNetMATHCrossRefGoogle Scholar
  5. Baerastein, A., II. 1972. On reflexivity and summability. Studia Math., 42, 91 – 94.MathSciNetGoogle Scholar
  6. Beauzamy, B. 1976. Operateurs uniformement convexifiants. Studia Math., 57, 103 – 139.MathSciNetMATHGoogle Scholar
  7. Beauzamy, B. 1979. BanaCh-Saks properties and spreading models. Math. Scand., 44, 357 – 384.MathSciNetMATHGoogle Scholar
  8. Brunel, A. and Sucheston, L. 1972. Sur quêlques conditions equivalentes à la super-reflexivite dans les espaces de Banach. C. R. Acad. Sci., Paris, 275, 993 – 994.MathSciNetMATHGoogle Scholar
  9. Carothers, N. 1981. Rearrangement invariant subspaces of Lorentz function spaces. Israel J. Math., 40, 217 – 228.MathSciNetMATHCrossRefGoogle Scholar
  10. Clarkson, J. A. 1936. Uniformly convex spaces. Trans. Amer. Math. Soc., 40, 396 – 414.MathSciNetCrossRefGoogle Scholar
  11. Creekmore, J. 1981. Type and cotype in Lorentz L pqspaces. Indag. Math., 43, 145 – 152.MathSciNetMATHGoogle Scholar
  12. Diestel, J. 1975. Geometry of Banach Spaces — Selected Topics, Lecture Notes in Mathematics, Vol. 485. Berlin-Heidelberg-New York: Springer-Verlag.Google Scholar
  13. Dieudonné, J. 1942. La dualite dans les espaces vectoriels topologiques. Ann. École Norm., 59, 107 – 132.MATHGoogle Scholar
  14. Enflo, P. 1972. Banach spaces which can be given an equivalent uniformly convex norm. Israel J. Math., 13, 281 – 288.MathSciNetCrossRefGoogle Scholar
  15. Figiel, T. 1976. On the moduli of convexity and smoothness. Studia Math., 56, 121 – 155.MathSciNetMATHGoogle Scholar
  16. Figiel, T. and Pisier, G. 1974. Series aleatoires dans les espaces uniformement convexes on uniformement lisses. C. R. Acad. Sci., Paris, 279, 611 – 614.MathSciNetMATHGoogle Scholar
  17. Garling, D. J. H. 1978. Convexity, smoothness and martingale inequalities. Israel J. Math., 29, 189 – 198.Google Scholar
  18. Goldstine, H. H. 1938. Weakly complete Banach spaces. Duke Math. J., 9, 125 – 131.MathSciNetCrossRefGoogle Scholar
  19. Gorgadze, Z. G. and Tarieladze, V. I. 1980. On geometry of Orlicz spaces. Probability Theory on Vector Spaces, II (Proc. Second International Conf., Blazejewku, 1979), Lecture Notes in Mathematics, Vol. 828. Berlin-Heidelberg-New York: Springer-Verlag, pp. 47 – 51.Google Scholar
  20. Gurarii, V. I. and Gurarii, N. I. 1971. On bases in uniformly convex and uniformly smooth Banach spaces. Izv. Akad. Nauk., 35, 210 – 215.MathSciNetGoogle Scholar
  21. Halperin, I. 1954. Uniform convexity in function spaces. Duke Math. J., 21, 195 – 204.MathSciNetMATHCrossRefGoogle Scholar
  22. Hanner, O. 1956. On the uniform convexity of L pand l p. Ark. Mat., 3, 239 – 244.MathSciNetMATHCrossRefGoogle Scholar
  23. James, R. C. 1972. Some self-dual properties of normed linear spaces. Symposium on Infinite Dimensional Topology, Ann. Math. Stud., 69, 159 – 175.Google Scholar
  24. James, R. C. 1972. Super-reflexive Banach spaces. Can. J. Math., 24, 896 – 904.MATHCrossRefGoogle Scholar
  25. James, R. C. 1972. Super reflexive spaces with bases. Pacific J. Math., 41, 409 – 419.MathSciNetGoogle Scholar
  26. Johnson, W. B., Maurey, B., Schechtman, G., and Tzafriri, L. 1979. Symmetric Structures in Banach Spaces. American Mathematical Society, Vol. 217.Google Scholar
  27. Kadeč, M. I. 1956. Unconditional convergence of series in uniformly convex spaces. Uspchi Mat. Nank N. S., 11, 185–190 (Russian).Google Scholar
  28. Kahane, J. P. 1968. Some Random Series of Functions. Lexington, Mass.: Heath Mathematical Monographs.Google Scholar
  29. Kakutani, S. 1938. Weak convergence in uniformly convex spaces. Tohohu Math. J., 45, 188 – 193.Google Scholar
  30. Kakutani, S. 1939. Weak topology and regularity of Banach spaces. Proc. Imp. Acad. Tokyo, 15, 169 – 173.MathSciNetMATHCrossRefGoogle Scholar
  31. Kamińska, A. 1982. On uniform convexity of Orlicz spaces. Indag. Math., 44, 27 – 36.MATHGoogle Scholar
  32. Kwapien, S. 1972. Isomorphic characterizations of inner product spaces by orthogonal series with vector-valued coefficients. Studia Math., 44, 583 – 592.MathSciNetMATHGoogle Scholar
  33. Lindenstrauss, J. 1963. On the modulus of smoothness and divergent series in Banach spaces. Mich. Math. J., 10, 241 – 252.MathSciNetCrossRefGoogle Scholar
  34. Lindenstrauss, J. and Tzafriri, L. 1977. Classical Banach Spaces I. Sequence Spaces. Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 92. Springer-Verlag, Berlin-Heidelberg-New York.Google Scholar
  35. Lindenstrauss, J. and Tzafriri, L. 1979. Classical Banach Spaces II. Function Spaces. Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 97. Berlin-Heidelberg- New York: Springer-Verlag.Google Scholar
  36. Maleev, R. P. and Troyanski, S. L. 1975. On the moduli of convexity and smoothness in Orlicz spaces. Studia Math., 54, 131 – 141.MathSciNetMATHGoogle Scholar
  37. Maurey, B. and Pisier, G. 1973. Characterisation d’une classe d’espaces de Banach par des proprietes de series aleatoires vectorielles. C. R. Acad. Sci., Paris, 277, 687 – 690.MathSciNetMATHGoogle Scholar
  38. Maurey, B. and Pisier, G. 1976. Series de variables aleatories vectorielles independants et proprietes geometriques des espaces de Banach. Studia Math., 58, 45 – 90.MathSciNetMATHGoogle Scholar
  39. McCarthy, C. A, 1967. C p . Israel J. Math., 5, 249 – 271.MathSciNetCrossRefGoogle Scholar
  40. McShane, E. J. 1950. Linear functional on certain Banach spaces. Proc. Amer. Math. Soc., 11, 402–408.Google Scholar
  41. Milman, D. P. 1938. On some criteria for the regularity of spaces of the type (B). Dokl. Akad. Nauk. SSSR, 20, 243 – 246.Google Scholar
  42. Milman, V. D. 1970. Geometric theory of Banach spaces, I: Theory of basic and minimal systems. Russian Math. Surv., 25, 111 – 170.CrossRefGoogle Scholar
  43. Milman, V. D. 1971. Geometric theory of Banach spaces, II: Geometry of the unit sphere. Russian Math. Surv., 26, 79 – 163.MathSciNetCrossRefGoogle Scholar
  44. Milnes, H. W. 1957. Convexity of Orlicz spaces. Pacific J. Math., 7, 1451 – 1486.MathSciNetMATHGoogle Scholar
  45. Nishiura, T. and Waterman, D. 1963. Reflexivity and summability. Studia Math., 23, 53 – 57.MathSciNetMATHGoogle Scholar
  46. Nordlander, G. 1960. The modulus of convexity in normed linear spaces. Ark. Mat., 4, 15 – 17.MathSciNetMATHCrossRefGoogle Scholar
  47. Partington, J. R. 1977. On the Banach-Saks property. Math. Proc. Cambridge Phil. Soc., 82, 369 – 374.MathSciNetMATHCrossRefGoogle Scholar
  48. Pettis, B. J. 1939. A proof that every uniformly convex space is reflexive. Duke Math. J., 5, 249 - 253.MathSciNetGoogle Scholar
  49. Pisier, G. 1973. Sur les espaces de Banach qui ne contiennent pas uniformement de \(l_n^1\) C. R. Acad. Sci., Paris, 277, 991 – 994.MathSciNetMATHGoogle Scholar
  50. Pisier, G. 1975. Martingales with values in uniformly convex spaces. Israel J. Math., 20, 326 – 350.MathSciNetMATHCrossRefGoogle Scholar
  51. Plant, A. T. 1981. A note on the modulus of convexity. Glasgow Math. J., 22, 157 – 158.MathSciNetMATHCrossRefGoogle Scholar
  52. Ruston, A. F. 1949. A note on convexity of Banach spaces. Proc. Cambridge Phil. Soc., 45, 157 – 159.MathSciNetMATHCrossRefGoogle Scholar
  53. Seifert, C. J. 1978. The dual of Baernstein’s space and the Banach-Saks property. Bull. Acad. Polon. Sci., 26, 237 – 239.MathSciNetMATHGoogle Scholar
  54. Šmulian, V. L. 1941. Sur la structure de la sphere unitaire dans l’espace de Banach. Mat. Sb., 9, 545 – 561.MATHGoogle Scholar
  55. Tomczak-Jaegermann, N. 1974. The moduli of smoothness and convexity and the Rademacher average of trace class Sp. Studia Math., 50, 163 – 182.MathSciNetMATHGoogle Scholar
  56. Van Dulst, D. 1978. Reflexive and Superreflexive Banach Spaces. Amsterdam: Mathematical Centre Tracts, Volume 102.MATHGoogle Scholar

Copyright information

© Springer-Verlag New York, Inc. 1984

Authors and Affiliations

  • Joseph Diestel
    • 1
  1. 1.Department of Math SciencesKent State UniversityKentUSA

Personalised recommendations